South Carolina, 2012

Flood and Hail in South Carolina, May 16 to 17, 2012

May 16 to 17, 2012 · NWS CAE · 10 events in 5 counties and zones

Widely scattered thunderstorms in the Midlands produced strong winds that took down trees and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$99,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Widely scattered thunderstorms in the Midlands produced strong winds that took down trees and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 16, 6:21 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, May 16, 6:21 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT WED MAY 16 2012

.SYNOPSIS...
A BROAD TROUGH OF LOW PRESSURE WILL SLOWLY MOVE EASTWARD ACROSS
THE AREA INTO THURSDAY. THIS WILL KEEP THE CHANCE FOR RAIN IN THE
FORECAST. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH
BY FRIDAY AND REMAIN IN PLACE THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPPER TROUGH REMAINS ACROSS THE EASTER PART OF THE COUNTRY WITH A
WEAK SURFACE TROUGH OF LOW PRESSURE OVER THE REGION. WEAK
MID/UPPER SHORTWAVE CROSSING THE CAROLINAS AND GA. SCATTERED
CONVECTION SHOULD CONTINUE THROUGH SUNSET...THEN BEGIN TO
DIMINISH. PRECIPITABLE WATER RANGE FROM 1.3 INCHES WEST TO 1.5
INCHES EAST. SO HEAVY DOWNPOURS POSSIBLE.

LOWS OVERNIGHT SHOULD FALL INTO THE LOWER TO MID 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
SURFACE BOUNDARY IS STILL FORECAST TO BE SOMEWHERE ACROSS THE
EASTERN FORECAST AREA. ALOFT...REGION SHOULD BE UNDER A MID-LEVEL
COLD POOL. WITH GOOD AFTERNOON HEATING...EXPECT TO SEE SOME
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP AGAIN ACROSS THE AREA.
BEST CHANCE SHOULD BE ACROSS THE EASTERN HALF OF THE AREA WHERE
THERE SHOULD BE SOME INTERACTION WITH THE SEA-BREEZE FRONT.
MAX TEMPERATURES IN THE LOWER 80S. RAINFALL WILL COME TO AN END
AFTER SUNSET THURSDAY NIGHT. SOME DRYING MAY BE SEEN AS WE GET
INTO FRIDAY...WITH THE DEEPEST MOISTURE EAST OF THE FORECAST AREA.
MUCH OF THE FORECAST WILL BE DRY ON FRIDAY...EXCEPT EXTREME EAST
WHERE AN ISOLATED STORM MAY BE POSSIBLE. TEMPS ON FRIDAY WILL BE
SLIGHTLY COOLER WITH HIGHS AROUND 80. SATURDAY WILL BE SIMILAR TO
FRIDAY...BASICALLY SLIGHT CHANCE OF PRECIP EAST...AND TEMPS IN THE
LOWER 80S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS CONTINUE TO SHOW EAST COAST TROUGH PATTERN THROUGH THE
MIDDLE OF NEXT WEEK...WITH A FEW WEAK SHORTWAVES MOVING THROUGH
THE FLOW. LOOKS AS IF THE CHANCE FOR RAIN SHOWERS WILL INCREASE
AS WE GO THROUGH THE LONGER TERM PERIOD. TEMPERATURES DURING THIS
PERIOD SHOULD REMAIN NEAR NORMAL. AS WITH PREVIOUS FORECAST
DISCUSSIONS....IT IS STILL WORTH NOTING THAT THIS REMAINS A LOW
CONFIDENCE FORECAST DUE TO THE LACK OF RUN TO RUN CONSISTENCY
AMONG THE MODELS AND RELATIVELY WEAK FLOW PATTERN...LEADING TO A
FORECAST DOMINATED BY SMALLER SCALE FEATURES WHICH ARE TOUGH TO
PINPOINT IN THE EXTENDED PERIODS.

&&

.AVIATION /00Z THURSDAY THROUGH TUESDAY/...
A WEAK SURFACE TROUGH EXTENDS ACROSS THE CENTRAL PORTION OF THE STATE.
ISOLATED-SCATTERED CONVECTION ACROSS THE AREA EARLY THIS EVENING
WILL SLOWLY DIMINISH OVER THE NEXT FEW HOURS. MVFR OR IFR STRATUS
AND FOG POSSIBLE LATE TONIGHT/THURSDAY MORNING. EXPECT MORE CUMULUS
DEVELOPMENT AFTER 15Z THURSDAY WITH SLIGHTLY DRIER AIR PUSHING IN
FROM THE WEST.

EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS/THUNDERSTORMS POSSIBLE
THURSDAY AFTERNOON/EVENING. FOG/STRATUS POSSIBLE FRIDAY MORNING.
OTHERWISE...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED THROUGH
MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 16, 3:03 AM EST, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
403 AM EDT WED MAY 16 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
403 AM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A SURFACE FRONTAL BOUNDARY COMBINING WITH AN UPPER DISTURBANCE AND
AFTERNOON INSTABILITY COULD PRODUCE ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS. THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS AND
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 3:21 PM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT WED MAY 16 2012

SCZ015-162115-
LANCASTER-
421 PM EDT WED MAY 16 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER COUNTY
THROUGH 515 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES SOUTHWEST OF IRWIN...MOVING NORTHEAST
AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...IRWIN AND LANCASTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
HEAVY RAINFALL AND DANGEROUS LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3471 8063 3458 8075 3456 8086 3460 8090
      3462 8090 3478 8081
TIME...MOT...LOC 2020Z 247DEG 7KT 3460 8087
Special weather statement, May 16, 4:46 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT WED MAY 16 2012

SCZ031-162215-
SUMTER-
546 PM EDT WED MAY 16 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SUMTER COUNTY THROUGH
615 PM EDT...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PINEWOOD...MOVING NORTHEAST AT 5 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3371 8043 3373 8043 3373 8045 3371 8046
      3371 8048 3367 8049 3365 8053 3366 8055
      3368 8057 3368 8059 3382 8053 3381 8038
TIME...MOT...LOC 2146Z 219DEG 6KT 3373 8051
Special weather statement, May 16, 7:29 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
829 PM EDT WED MAY 16 2012

SCZ027-028-170130-
LEXINGTON-RICHLAND-
829 PM EDT WED MAY 16 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND
RICHLAND COUNTIES THROUGH 930 PM EDT...

AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GASTON...MOVING EAST AROUND 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...GASTON...PINE RIDGE AND SOUTH CONGAREE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3383 8093 3385 8098 3386 8100 3388 8100
      3388 8102 3386 8104 3379 8105 3377 8111
      3391 8117 3397 8105 3393 8099 3395 8094
      3386 8087
TIME...MOT...LOC 0029Z 290DEG 11KT 3384 8104
Local storm report, May 16, 7:40 PM EST, 1 hour 16 minutes before
SCZ027-170240-

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
840 PM EDT WED MAY 16 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             GASTON                  33.82N 81.11W
05/16/2012  0.75 INCH        LEXINGTON          SC   PUBLIC

            PENNY SIZE HAIL REPORTED

&&

NNNN
Special weather statement, May 16, 8:05 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
905 PM EDT WED MAY 16 2012

SCZ028-170200-
RICHLAND-
905 PM EDT WED MAY 16 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHLAND COUNTY
THROUGH 1000 PM EDT...

AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY STRONG THUNDERSTORM...NEAR FOREST ACRES.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...COLUMBIA...DENTSVILLE...FOREST ACRES...ST. ANDREWS...
WOODFIELDS...FORT JACKSON AND FIVE POINTS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3383 8084 3408 8116 3419 8090 3393 8063
      3391 8063
TIME...MOT...LOC 0105Z 108DEG 9KT 3403 8102
Local storm report, May 16, 8:56 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
956 PM EDT WED MAY 16 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     1 ESE COLUMBIA          34.00N 81.02W
05/16/2012                   RICHLAND           SC   PUBLIC

            LARGE LIMBS DOWN ON WHEAT STREET NEAR
            WACCAMAW AVE. TIME ESTIMATED BY RADAR.

&&

HC

The radar

The Columbia radar (KCAE), 11 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 flood, 1 lightning. Local standard time, as filed.

Flood, Richland

When
May 16, 8:56 PM EST to 9:56 PM EST
Where
Richland County, 1.79 mi NW of Columbia to 1.73 mi SSW of Eau Claire
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.020, -81.040

Police reported flooding at I-277 and Bull Street.

Hail, Chesterfield

When
May 17, 10:47 AM EST to 11:02 AM EST
Where
Chesterfield County, 2.15 mi SSE of Hugh Pt
Measured
0.75 in hail
Property damage
$4,000
Reported by
Public
Coordinates
34.720, -80.410

Public reported penny size hail. The hail began as pea size then increased to penny size and fell for about 15 minutes.

Hail, Newberry

When
May 17, 12:23 PM EST to 12:25 PM EST
Where
Newberry County, 1.79 mi SW of Browns Xrds
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.350, -81.550

Sheriff dispatch reported quarter size hail along Mount Bethel Garmany Road.

Thunderstorm Wind, Newberry

When
May 17, 12:23 PM EST to 12:25 PM EST
Where
Newberry County, 2.69 mi SW of Browns Xrds
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.340, -81.560

Sheriff dispatch reported many trees down along Mount Bethel Garmany Road, one of which fell on a home.

Thunderstorm Wind, Newberry

When
May 17, 12:31 PM EST to 12:33 PM EST
Where
Newberry County, 2.99 mi SSE of Cromer Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
34.380, -81.630

Sheriff dispatch reported trees down near Beth Eden and Seymore roads.

Thunderstorm Wind, Newberry

When
May 17, 12:33 PM EST to 12:35 PM EST
Where
Newberry County, 0.69 mi N of Newberry
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
34.290, -81.620

Sheriff dispatch reported trees down near Smith and Radio roads.

Thunderstorm Wind, Sumter

When
May 17, 2:23 PM EST to 2:25 PM EST
Where
Sumter County, 1.8 mi SE of (Ssc)shaw Afb Sumter
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.950, -80.460

Sheriff dispatch reported trees down along Cherryvale Drive.

Hail, Sumter

When
May 17, 2:25 PM EST to 2:27 PM EST
Where
Sumter County, 0.69 mi N of Wedgefield
Measured
0.88 in hail
Reported by
Public
Coordinates
33.890, -80.520

The public reported nickel size hail in Wedgefield.

Lightning, Richland

When
May 17, 3:45 PM EST
Where
Richland County, Blythewood
Property damage
$50,000
Reported by
Newspaper
Coordinates
34.220, -80.970

The State reported that a home on North Firetower Road in Blythewood was struck by lightning causing $50k in damage. There were no injuries.

Thunderstorm Wind, Lexington

When
May 17, 3:50 PM EST to 3:52 PM EST
Where
Lexington County, Pelion Corporate Arp
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
33.800, -81.270

Pelion COOP observer reported shingles ripped off of her roof by strong winds.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371302, 371303, 371304, 371306, 371307, 371308, 371309, 371305, 371682, 371310.